A woman whose entire skin peeled off after a rare reaction to a drug has made a 'miraculous' recovery.
Ms Yeargain had intensive treatment in a specialist burns unit
Sarah Yeargain of from San Diego, California, developed the often fatal condition after taking an antibiotic.
She developed blisters and swelling on her face and within days, her skin was coming off "in sheets".
Doctors at the University of California Regional Burn Center in San Diego saved her life by covering her in artificial skin which helped her own skin heal.
Ms Yeargain had taken the antibiotic Bactrim, also known as trimethoprim-sulfamethoxazole or as co-trimoxazole in the UK, for a nasal infection.
But she experienced a rare severe allergic reaction called toxic epidermal necrolysis, where the body's immune system malfunctions after it is exposed to a drug.
She first noticed some minor swelling and discoloration in her face, then blistering on her lips and swelling on her eyes.
Soon, her face, chest and arms were covered in blisters and skin all over her body began to fall off.
Even the skin on her internal organs and the membranes covering her mouth, throat and eyes came away.
'A divine hand'
Doctors at the specialist burns unit treated Sarah by covering her entire body with a skin substitute, called TransCyte.
They also gave her drugs to prevent internal bleeding and her own skin started to grow back.
Her mother Katherine told San Diego's Channel 10 news doctors did not believe her daughter would survive.
She said: "Generally with 100% sloughing there is a 100% mortality. We just prayed."
Sarah said she was determined to fight the condition. "I wasn't ready to be finished."
Dr Daniel Lozano, who treated Sarah, said: "She lost skin in her entire body. It's rather dramatic to really see this coming off in sheets."
He added: "We were able, over a 48-hour period, to cover her whole body with an artificial skin replacement that allowed this to start healing rapidly. Within about a week her skin was back."
Meredith Frank, a nurse in the burns unit, said Ms Yeargain's recovery was a miracle.
"With the magnitude of the skin loss she had that there was a divine hand in her recovery."